Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 34, NWS Rapid City, SD

November 22, 202110 counties in South Dakota; Campbell County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Nov 22, 2021, 1:25 PM MST for 10 counties in South Dakota; Campbell County, Weston County, Wyoming. It took effect at Nov 23, 2021, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2021, 1:25 PM MST (20:25 UTC)
In effect from
Nov 23, 2021, 10:00 AM MST
Expired
Nov 23, 2021, 5:00 PM MST
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Custer County, SD, Fall River County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Todd County, SD, Tripp County, SD, Campbell County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 59 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS83 KUNR 222025
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
125 PM MST Mon Nov 22 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315
AND 317 IN NORTHEAST WY AND FIRE WEATHER ZONES 320, 321, 322, 325,
326, 332, 333, 334, AND 335 IN WESTERN SD...

.Southwest winds will become gusty overnight, especially from 
southern portions of northeast Wyoming through the central and 
southern Black Hills, along with poor relative humidity recovery.
This will set the stage for rather widespread Red Flag conditions
to develop Tuesday for southern portions of northeast Wyoming, 
the central and southern Black Hills, and southern South Dakota 
generally south of I-90. Relative humidity could dip below 10% in
some of these areas, coupled with winds gusting over 40 mph at 
times. 

SDZ322-326-332>335-231130-
/O.UPG.KUNR.FW.A.0029.211123T1700Z-211124T0000Z/
/O.NEW.KUNR.FW.W.0034.211123T1700Z-211124T0000Z/
Fall River County Area-Pine Ridge Area-Badlands Area-
Bennett County Area-Mellette and Todd Counties-Tripp County-
125 PM MST Mon Nov 22 2021 /225 PM CST Mon Nov 22 2021/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ TO 5 PM
MST /6 PM CST/ TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 322, 326, 332, 333, 334, AND 335...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM MST /11 AM CST/ to 5 PM MST /6 PM CST/ Tuesday.
The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 322 Fall River County Area, 
  326 Pine Ridge Area, 332 Badlands Area, 333 Bennett County 
  Area, 334 Mellette and Todd Counties and 335 Tripp County.

* WINDS...West 15 to 25 mph with gusts around 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ320-321-325-WYZ315-317-231130-
/O.NEW.KUNR.FW.W.0034.211123T1700Z-211124T0000Z/
Central Black Hills-Southern Black Hills-Custer County Plains-
Southern Campbell-Weston County Plains-
125 PM MST Mon Nov 22 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315,
317, 320, 321, AND 325...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 5 PM MST Tuesday.

* AFFECTED AREA...Fire Weather Zones 315 Southern Campbell, 317 
  Weston County Plains, 320 Central Black Hills, 321 Southern 
  Black Hills and 325 Custer County Plains.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
420 
WWUS83 KUNR 231009
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
309 AM MST Tue Nov 23 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST TODAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315 
AND 317 IN NORTHEAST WY AND FIRE WEATHER ZONES 320, 321, 322, 325,
326, 332, 333, 334, AND 335 IN WESTERN SD...

.Red Flag conditions will develop today for northeast WY, the 
central/southern Black Hills, and southern SD generally south of 
I-90. Minimum RHs from 10-15% for these areas are likely along 
with wind gusts from 25-40 mph. The rest of the region will see 
elevated to near critical fire weather conditions.

SDZ320>322-325-326-332>335-WYZ315-317-240000-
/O.CON.KUNR.FW.W.0034.211123T1700Z-211124T0000Z/
Central Black Hills-Southern Black Hills-Fall River County Area-
Custer County Plains-Pine Ridge Area-Badlands Area-
Bennett County Area-Mellette and Todd Counties-Tripp County-
Southern Campbell-Weston County Plains-
309 AM MST Tue Nov 23 2021 /409 AM CST Tue Nov 23 2021/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/
THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315, 317,
320, 321, 322, 325, 326, 332, 333, 334, AND 335...

* AFFECTED AREA...Fire Weather Zones 315 Southern Campbell, 317 
  Weston County Plains, 320 Central Black Hills, 321 Southern 
  Black Hills, 322 Fall River County Area, 325 Custer County 
  Plains, 326 Pine Ridge Area, 332 Badlands Area, 333 Bennett 
  County Area, 334 Mellette and Todd Counties and 335 Tripp 
  County.

* WINDS...West 15 to 25 mph with gusts from 25 to around 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
576 
WWUS83 KUNR 231706
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
1006 AM MST Tue Nov 23 2021

...RED FLAG WARNING IN EFFECT THROUGH THIS AFTERNOON FOR GUSTY 
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315 AND 317
IN NORTHEAST WY AND FIRE WEATHER ZONES 320, 321, 322, 325, 326, 
332, 333, 334, AND 335 IN WESTERN SD...

.Red Flag conditions have already developed over northeast WY this
morning, with Red Flag conditions gradually spreading eastward
today through the central/southern Black Hills and southern SD 
generally south of I-90. Expect minimum relative humidity around
10 percent along with wind gusts from 25-40 mph. Areas outside of
the Red Flag warning will still see elevated to near critical 
fire weather conditions today.

SDZ320>322-325-326-332>335-WYZ315-317-240000-
/O.CON.KUNR.FW.W.0034.000000T0000Z-211124T0000Z/
Central Black Hills-Southern Black Hills-Fall River County Area-
Custer County Plains-Pine Ridge Area-Badlands Area-
Bennett County Area-Mellette and Todd Counties-Tripp County-
Southern Campbell-Weston County Plains-
1006 AM MST Tue Nov 23 2021 /1106 AM CST Tue Nov 23 2021/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 315, 317, 320, 321, 322, 325, 326, 332, 333, 334,
AND 335...

* AFFECTED AREA...Fire Weather Zones 315 Southern Campbell, 317 
  Weston County Plains, 320 Central Black Hills, 321 Southern 
  Black Hills, 322 Fall River County Area, 325 Custer County 
  Plains, 326 Pine Ridge Area, 332 Badlands Area, 333 Bennett 
  County Area, 334 Mellette and Todd Counties and 335 Tripp 
  County.

* WINDS...Southwest to West 15 to 25 mph with gusts from 25 to 
  around 40 mph.

* RELATIVE HUMIDITY...Around 10 percent.

* IMPACTS...The combination of gusty winds and low relative
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
643 
WWUS83 KUNR 232009
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
109 PM MST Tue Nov 23 2021

...RED FLAG WARNING IN EFFECT THROUGH THIS AFTERNOON FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315 AND
317 IN NORTHEAST WY AND FIRE WEATHER ZONES 320, 321, 322, 325,
326, 332, 333, 334, AND 335 IN WESTERN SD...

.Red Flag conditions are underway in the warned area with RH's 
down in the single digits in some areas and winds gusting as high 
as 50 mph in southern portions of northeast WY, and 25 to 35 mph 
for the central/southern Black Hills and southern SD generally 
south of I-90. Conditions will slowly improve this evening as RH's
rise and winds decrease, before a cold front moves through late 
tonight.

SDZ320>322-325-326-332>335-WYZ315-317-240000-
/O.CON.KUNR.FW.W.0034.000000T0000Z-211124T0000Z/
Central Black Hills-Southern Black Hills-Fall River County Area-
Custer County Plains-Pine Ridge Area-Badlands Area-
Bennett County Area-Mellette and Todd Counties-Tripp County-
Southern Campbell-Weston County Plains-
109 PM MST Tue Nov 23 2021 /209 PM CST Tue Nov 23 2021/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/
THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 315, 317, 320, 321, 322, 325, 326, 332, 333, 334,
AND 335...

* AFFECTED AREA...Fire Weather Zones 315 Southern Campbell, 317 
  Weston County Plains, 320 Central Black Hills, 321 Southern 
  Black Hills, 322 Fall River County Area, 325 Custer County 
  Plains, 326 Pine Ridge Area, 332 Badlands Area, 333 Bennett 
  County Area, 334 Mellette and Todd Counties and 335 Tripp 
  County.

* WINDS...Southwest to West 15 to 25 mph with gusts from 25 to 
  around 40 mph.

* RELATIVE HUMIDITY...Around 10 percent.

* IMPACTS...The combination of gusty winds and low relative
  humidity are producing critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
787 
WWUS83 KUNR 232352
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
452 PM MST Tue Nov 23 2021

SDZ320>322-325-326-332>335-WYZ315-317-240100-
/O.EXP.KUNR.FW.W.0034.000000T0000Z-211124T0000Z/
Central Black Hills-Southern Black Hills-Fall River County Area-
Custer County Plains-Pine Ridge Area-Badlands Area-
Bennett County Area-Mellette and Todd Counties-Tripp County-
Southern Campbell-Weston County Plains-
452 PM MST Tue Nov 23 2021 /552 PM CST Tue Nov 23 2021/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 315, 317, 320, 321, 322, 325, 326, 332, 333, 334,
AND 335...

Critical fire weather conditions have ended across the area. Thus
the Red Flag warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Nov 22, 1:09 PM MST, 16 minutes earlier.

Area forecast discussion, Nov 22, 1:09 PM MST, 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
109 PM MST Mon Nov 22 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 1243 PM MST Mon Nov 22 2021

Water vapor shows upper ridge axis extending through the Rockies,
with surface analysis showing a deepening trof in the lee of the
Rockies. Nothing more than thin cirrus streaming overhead with
temps well into the 50s early this afternoon. Main forecast
concern is fire weather on Tuesday.

Very mild weather will continue through Tuesday with upper ridge
building eastward. Southwest winds will gradually increase
overnight as lee trof advances eastwards. Pressure gradient
across the Black Hills increases to around 5 mb, although the
strongest winds should remain above the inversion. Still, some
gusty winds likely in favored downslope areas, especially in the
central/southern Black Hills/foothills.

Surface trof will work across the region on Tuesday, with thermal
ridge overhead resulting in high temps well into the 50s for
northeast WY and northwest SD, with 60s and even some lower 70s
south/east of the Black Hills. Gusty southwest/winds and low RH
from southern portions of northeast WY through the
central/southern Black Hills and southern SD will lead to Red Flag
conditions in those areas.

Cold front moves through Tuesday night, with gusty northwest winds
and much cooler temps filtering in. May end up needing wind
advisories for the usually windy areas of northwest SD on
Wednesday, and perhaps as early as Tuesday night. Moisture Tuesday
night into early Wednesday behind the front looks meager, but
enough for some snow showers. Modest upslope signature could
result in some light accumulations for the northern Black Hills.

Flat upper ridge builds in for Thanksgiving and Friday behind the
departing upper trof, leading to dry wx and warming temps again.
A weak wave moves trough Friday night and may bring a few showers,
followed by a slight cool down for Saturday. Dry wx and
rebounding temps then expected Sunday through early next week as
an upper ridge builds in.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1052 AM MST Mon Nov 22 2021

Mostly clear skies will prevail through thru the TAF period. Gusty
west-southwest winds may develop late in the period after midnight
into early morning Tuesday, mainly over portions of northeastern
WY and the eastern/southeastern foothills.

&&

.FIRE WEATHER...
Issued at 1243 PM MST Mon Nov 22 2021

Southwest winds will become gusty overnight, especially from
southern portions of northeast WY through the central/southern
Black Hills, along with poor RH recovery. This will set the stage
for rather widespread Red Flag conditions to develop Tuesday for
northeast WY, the central/southern Black Hills, and southern SD
generally south of I-90. RH's could dip below 10% in some of these
areas, coupled with winds gusting over 40 mph at times.

A cold front moves through Tuesday into Wednesday, resulting in
higher RH but gusty northwest winds. Elevated fire weather
conditions will likely return for the end of the week/weekend as
temperatures warm back up.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 10 AM MST /11 AM CST/ to 5 PM MST /6 PM
     CST/ Tuesday for SDZ320>322-325-326-332>335.

WY...Red Flag Warning from 10 AM to 5 PM MST Tuesday for WYZ315-317.

&&

DISCUSSION...Johnson
AVIATION...55
FIRE WEATHER...Johnson
Hazardous weather outlook, Nov 22, 4:31 AM MST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
431 AM MST Mon Nov 22 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
431 AM MST Mon Nov 22 2021 /531 AM CST Mon Nov 22 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Grassland fire danger will be high today across the South Dakota
plains and foothills.

Breezy southwest to west winds are expected to develop late
tonight across southern portions of northeastern Wyoming and over
the southeastern foothills. Wind gusts up to around 40 mph are
likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are possible across southwestern
and south central South Dakota on Tuesday as a result of
unseasonably warm temperatures, low relative humidity, and strong
west to southwest winds. Additionally, grassland fire danger will
range from high to extreme on Tuesday.

Breezy to windy conditions will overspread the area late Tuesday
into Wednesday as a cold front crosses the region. A prolonged
period of wind gusts over 40 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 1:05 AM MSTFire Weather WatchUNRBennett, Custer, Fall River, Jackson, Mellette, Oglala Lakota and 3 more12 hr

Nearby

Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.